Symptomatic hypoglycemia developed 5 to 45 months after transplantation in nine children who had renal transplants before 6 years of age. During hypoglycemia, serum glucose levels ranged from 14 to 39 mg/dl (0.8 to 2.1 mmol/L). Hypoglycemic episodes occurred between 1.7 and 7.5 years of age. Six patients had generalized seizures; the remaining three had diaphoresis with stupor or lethargy. None of the children had serious infections, diabetes, congenital defects of glucose metabolism, or a history of treatment with insulin or oral hypoglycemic agents. Six patients had hypoglycemic symptoms after a prolonged fast, and at least four had ketosis. Eight of the nine patients were receiving propranolol when hypoglycemia occurred. No differences in the daily prednisone dose, the number of transplant rejection episodes, or the frequency of treatment with medications other than propranolol were noted between hypoglycemic patients and 56 normoglycemic age-matched renal transplant recipients. All hypoglycemic patients were subsequently treated with frequent feedings and discontinuation of propranolol. No further hypoglycemic episodes have occurred in eight of nine patients. Symptomatic hypoglycemia should be recognized as a potentially devastating complication of pediatric renal transplantation.